MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Catalog Number ZIV5-18-125-8-80
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Per rep - (b)(6) 2024 - after deployment, the stent opened up.About half way through deployment, they noticed that the stent did not fully self-expand.Once the stent was deployed, there was no stenosis in the area and it is like the design of the stent did not fully open as is it should.They ballooned the stent and it finally opened up.The procedure was successfully completed with the device in question.Per email from rep - 12apr2024 - please see attached images per our conversation.The stent did not fully expand upon deployment, with no notation of stenosis in that area.Successful expansion of stent after angioplasty.Patient/event info - notes: ziv5/ziv6/zfv6 3.32 are images of the device or procedure available? n/a, yes, no -yes 3.33 at what stage of the procedure did the complaint occur? unpacking or preparation of the device, insertion, stent placement, removing the introducer.-placement 3.34 details of access sheath used (name, fr size, length)? -unkr 3.35 what was the target location for the stent? -neuro vessel 3.36 was the product inspected for kinks or damage before use? n/a, yes, no -yes 3.37 was the device used percutaneously? n/a, yes, no -yes 3.38 was the device flushed through both flushing port before the procedure, as per ifu? n/a, yes, no -yes 3.39 was pre-dilation performed ahead of placement of the stent? n/a, yes, no -no 3.40 was post-dilation performed after the placement of the stent? n/a, yes, no -yes 3.41 details of the wire guide used (name, diameter, hyrdophyllic)? -unkr 3.42 did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? n/a, tortuous, calcified, altered -no 3.43 was resistance encountered when advancing the wire guide to the target location? n/a, yes, no -no 3.44 was resistance encountered when advancing the delivery system to the target location? n/a, yes, no -no 3.45 how did the physician deal with this resistance? -n/a 3.46 was the approach ipsilateral or contralateral? n/a, ipsilateral, contralateral -unkr ¿ if contralateral, was the bifurcation angle steep? n/a, yes, no 3.47 did the tip of the delivery system cross the target location? n/a, yes, no -yes 3.48 was the delivery system tracked around a tight angle in the patient anatomy? n/a, yes, no -yes 3.49 was the delivery system damaged/kinked/twisted during deployment? n/a, yes, no -no 3.50 was the handle pulled towards the hub during deployment? n/a, yes, no -no 3.51 was the delivery system pushed during deployment? n/a, yes, no -no 3.52 was the stent deployed smoothly / without resistance? n/a, yes, no -yes ¿ if no, please detail any difficulty experienced during deployment: 3.53 what artery was the stent placed in? -neuro vessel off-label 3.54 was the stent fully deployed from the delivery system prior to removal of the delivery system? n/a, yes, no -yes 3.55 did the patient have any pre-existing conditions? n/a, yes, no -unkr ¿ if yes, please specify: 3.56 did the patient require any additional procedures as a result of this event? n/a, yes, no -no 3.57 what intervention (if any) was required? -none 3.58 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day -n/a 3.59 were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no -no ¿ please specify if yes.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 27-aug-2024.
 
Additional Manufacturer Narrative
Pma/510(k)#: p050017/s002 and s003.Device evaluation: the ziv5-18-125-8-80 device of lot number c2118917 involved in this complaint was not returned for evaluation.With the information provided, a document-based investigation was conducted.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use and/or label.There is evidence to suggest that the customer did not follow the instructions for use as per the instructions for use (ifu0043), the indications for use outlined in the ifu is as follows: " the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9mm¿.From the information available, it is known that the device was used in the venous sinus.Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression: during deployment of a zilver 518 8 x 80 stent in the right transverse sinus it was noted that there was a 1 cm long segment of the stent which did not perform as expected and remained in a collapsed configuration.There was no underlying vascular abnormality in this region with no appreciable thrombus, dissection, stenosis or other anatomic problem that would cause the stent to take this configuration.In addition, the transverse sinus does not spasm.Given the absence of some structural abnormality demonstrated on previous venogram, the under expanded segment of the stent is most likely related to an issue with the stent itself.There is no comment in the complaint report describing if the stent shaft was twisted during the deployment, or if during deployment and the entire system was pushed forward causing the stent lattice to "lock on itself".Most neuro approved stents require some forward advancement of the stent during deployment that is not recommended for the zilver.Fortunately, following balloon angioplasty across this segment, the stent appears normal.Given the constellation of these findings, unless the deploying physician describes some abnormal deployment activity, one would have to assume it was a problem with the stent.Root cause analysis: a definitive root cause of off label use was identified from the available information.As previously mentioned the intended use of the device is as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.The use of this device in the in the right transverse sinus is off label use for this device.Engineering input for this file has confirmed that the off label use could contribute to the event described in this complaint where the stent did not fully self-expand.The user has not complied with the requirements of the ifu with respect to the intended use of the device.Off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.As the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Corrective action/correction: complaints of this nature will continue to be monitored for potential similar events.Confirmation of complaint: complaint is confirmed based on and/or rep testimony.Summary: according to the initial reporter, half way through deployment, they noticed that the stent did not fully self-expand.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.They ballooned the stent and it finally opened up.The procedure was successfully completed with the device in question.Investigation findings conclude a definitive root cause of off label use was identified.As per the ifu associated with this device, this stent is used as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.The user has not complied with the indications of use for this device.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key19284368
Report Number3001845648-2024-00212
Device Sequence Number7616439
Product Code NIO
UDI-Device Identifier10827002437835
UDI-Public(01)10827002437835(17)261130(10)C2118917
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZIV5-18-125-8-80
Device Lot NumberC2118917
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/12/2024
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/16/2024
Supplement Date Received by Manufacturer04/16/2024
Initial Report FDA Received Date05/10/2024
Supplement Report FDA Received Date09/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown